Antidepressant medications are often the first-line treatment for depression. While these medications are often effective and lifesaving, they also can have serious health consequences. Among these are depletion of nutrients from your brain and body, as well as depletion of the important neurotransmitters for physiological and psychological health and well-being. This can lead to worsening of symptoms, and even suicidality.
Patients all too often experience the following scenario: Richard goes to his doctor with moderate depression. He is started on fluoxetine (Prozac) by his primary care physician. Within two weeks Richard’s mood starts to improve, however six to nine months later his symptoms start to slip and he is feeling worse again. He goes back to his physician and they increase the dosage of his medication. While this works for a little while, eventually Richard’s depression returns—this time, however, it is worse than it had been in the beginning. He goes back to his physician desiring to discontinue the medication because it is making him severely depressed, he also now has insomnia and anxiety. However, weaning off makes his symptoms even worse.
The antidepressant that Richard was taking is a selective serotonin reuptake inhibitor (SSRI). SSRI’s do not aid in the brain making serotonin, but rather they prevent the body from deactivating serotonin, which increases the number of neurotransmitters in the brain. This increase stimulates the Monoamine Oxidase (MAO) system in the brain which causes a rapid breakdown of neurotransmitters to compensate with the neurotransmitter overload. In order to build his neurotransmitter stores back up, Richard will need increased amounts of nutrients for neurotransmitter production. Additionally, research shows that fluoxetine also depletes the brain of these nutrients, including melatonin. Richard now has an increased demand for nutrient precursors, and a drug-caused nutrient depletion (1).
The other way that antidepressant medications impact nutrient levels is through gut psychology or the gut-brain axis. SSRI medications not only affect brain function, but they also impact the digestive tract interfering with your body’s ability to absorb nutrients—in fact research shows that 95 percent of your serotonin receptors are found in your digestive tract. Correspondingly, one of the most common side effects of SSRI medications is digestive upset. A gut that is upset, inflamed, and out of balance is not functioning optimally. Therefore it will not absorb nutrients properly (2).
Thus, Richard now has neurotransmitter breakdown and deficiency, nutrient precursor deficiency, and likely also impaired nutrient absorption. As a result of these factors, Richard is likely going to need more and more medication and higher and higher doses—thus worsening the cycle by causing more neurotransmitter break down and further nutrient depletion.
If you are taking an antidepressant you will have the best results by optimizing your nutrition with a healthy diet, healing the gut, as well as taking supplements that contain nutrients that are particularly important for neurotransmitter production as well as replenish deficiencies that are caused by your medication.
The top three nutrients to consider supplementing with are: Melatonin, Coenzyme Q10 (COQ10), and B vitamins.
Melatonin, COQ10, and B Vitamins are essential nutrients for your brain and body, but they are just the beginning. As discussed, antidepressant medications may be beneficial at the onset, but they can cause a cascade of downstream effects that may be detrimental to your health. These side effects, however, may be preventable. By optimizing your diet, healing your gut, and by taking appropriate nutritional supplementation you can heal your body, brain, and your mind.